Persistent heparin-induced thrombocytopenia: danaparoid cross-reactivity or delayed-onset heparin-induced thrombocytopenia? A case report

    loading  Checking for direct PDF access through Ovid

Abstract

Clinical suspicion of immune heparin-induced thrombocytopenia (HIT) requires cessation of heparin and initiation of an alternative anticoagulant. The platelet count will subsequently recover. This case report describes the clinical course of a patient after a cardiovascular surgery. HIT was clinically and biologically confirmed. Unexpectedly, the platelet count did not recover despite the arrest of heparin. Danaparoid was initiated, and thrombocytopenia persisted. Danaparoid cross-reactivity was suspected, and laboratory assay was performed. Results were misinterpreted because no comparative buffer control was performed to ensure that the platelet aggregation was caused by danaparoid. Moreover, plasma/serum must be diluted to demonstrate this effect. Danaparoid cross-reactivity was incorrectly concluded, and the patient was switched to bivalirudin. The severe thrombocytopenia persisted. Plasmapheresis was started, and platelet count finally increased. The clinical course suggested a delayed-onset HIT. This case report illustrates the need for appropriate testing to differentiate drug cross-reactivity from delayed-onset HIT.

Related Topics

    loading  Loading Related Articles